Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 233, NWS Topeka, KS

August 8, 2011Republic County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 8, 2011, 4:46 AM CDT for Republic County, Washington County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2011, 4:46 AM CDT (09:46 UTC)
Expired
Aug 8, 2011, 5:15 AM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 102 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1873 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WUUS53 KTOP 080946
SVRTOP
KSC157-201-081015-
/O.NEW.KTOP.SV.W.0233.110808T0946Z-110808T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
446 AM CDT MON AUG 8 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...  
  WESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 515 AM CDT

* AT 441 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 13 MILES NORTH OF BELLEVILLE TO 6 MILES SOUTHWEST OF
  BELLEVILLE...MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MUNDEN...
  NARKA...
  CUBA...
  MAHASKA...
  HADDAM...
  MORROWVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 4000 9702 3970 9715 3980 9790 4000 9782
TIME...MOT...LOC 0946Z 274DEG 45KT 4000 9755 3978 9765
WIND...HAIL 60MPH <.75IN

$$

BARJENBRUCH
2 follow-up statements
767 
WWUS53 KTOP 081003
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
503 AM CDT MON AUG 8 2011

KSC157-201-081015-
/O.CON.KTOP.SV.W.0233.000000T0000Z-110808T1015Z/
REPUBLIC-WASHINGTON-
503 AM CDT MON AUG 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR NORTHWESTERN WASHINGTON AND NORTHEASTERN REPUBLIC COUNTIES...

AT 458 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 18 MILES NORTHEAST OF BELLEVILLE TO 10 MILES SOUTHEAST
OF BELLEVILLE...MOVING EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
MORROWVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS
WELL AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3981 9757 4000 9746 4000 9702 3972 9714
TIME...MOT...LOC 1003Z 274DEG 45KT 3998 9727 3976 9737
WIND...HAIL 60MPH <.75IN

$$

BARJENBRUCH
032 
WWUS53 KTOP 081010
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
510 AM CDT MON AUG 8 2011

KSC157-201-081020-
/O.EXP.KTOP.SV.W.0233.000000T0000Z-110808T1015Z/
REPUBLIC-WASHINGTON-
510 AM CDT MON AUG 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON AND
NORTHEASTERN REPUBLIC COUNTIES WILL EXPIRE AT 515 AM CDT...

AT 510 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL EXPIRE AT 515 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS OF 40 TO 50 MPH WERE 
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3981 9757 4000 9746 4000 9702 3972 9714
TIME...MOT...LOC 1010Z 274DEG 45KT 3997 9715 3975 9726

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:51 AM CDT, 55 minutes earlier.

Area forecast discussion, Aug 8, 3:51 AM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
351 AM CDT MON AUG 8 2011

.DISCUSSION...

CLUSTERS OF THUNDERSTORMS CONTINUE ACROSS THE PLAINS EARLY THIS
MORNING. NORTHERN CLUSTER WAS AROUND I-80 WITH THE NEXT ONE ACROSS
NORTHERN KANSAS. OTHER STORMS WERE LOCATED OVER SOUTHEAST KANSAS
INTO SOUTHWEST MISSOURI.

WATER VAPOR LOOP AND PROFILERS SHOW WAVES OVER EASTERN SOUTH DAKOTA
INTO CENTRAL NEBRASKA. UPSTREAM ACROSS WYOMING AND UTAH ADDITIONAL
WAVES WERE MOVING ACROSS THE MOUNTAINS. THUNDERSTORMS WILL BE
SCATTERED THIS MORNING ACROSS NORTH CENTRAL AND NORTHEAST KANSAS.
SHEAR REMAINS FAVORABLE FOR ISOLATED STRONG STORMS ALONG WITH
PRECIPITABLE WATER VALUES NEAR TWO INCHES ACROSS THE CWA. THUS
LOCALLY HEAVY RAINFALL WILL STILL BE POSSIBLE THROUGH THE MORNING.
GOOD 850 MB MOISTURE TRANSPORT INTO NORTHEAST KANSAS EARLY THIS
MORNING. A COOL FRONT MOVING SOUTHEAST ACROSS THE NORTHERN PLAINS
THIS MORNING WILL MOVE SOUTHEAST THROUGH THE DAY AND INTO THE CWA
LATE THIS AFTERNOON. A NEARLY STATIONARY BOUNDARY WILL REMAIN ACROSS
SOUTHERN KANSAS.

HIGHS TODAY WILL BE IN THE 80S NORTH OF I-70 TO THE LOWER 90S TO THE
SOUTH OF I-70. EXPECTED ANOTHER ROUND OF THUNDERSTORMS THIS EVENING
AS THE WAVE MOVE SOUTHEAST OUT OF WYOMING AND INTO EASTERN NEBRASKA
AND KANSAS...CHANCES LOOK BEST DURING THE EVENING THEN TAPER OFF
AFTER MIDNIGHT AS WAVE MOVES EAST AND FRONT IS SOUTH OF THE FORECAST
AREA. LOWS TONIGHT WILL BE IN THE 60S.

TUESDAY STILL LOOKING DRY WITH WEAK RIDGING IN BETWEEN SYSTEMS OVER
NORTHEAST KANSAS. A COOLER DAY IS EXPECTED WITH HIGH IN THE MID TO
UPPER 80S.

NEXT GOOD CHANCE OF PRECIPITATION IS LATE TUESDAY NIGHT AND
WEDNESDAY AS WARM ADVECTION OCCURS ALONG WITH ISENTROPIC LIFT OVER
THE WARM FRONT ACROSS THE HIGH PLAINS TUESDAY NIGHT AHEAD OF
ANOTHER SHORTWAVE AS IT MOVES SOUTHEAST ACROSS THE PLAINS. WITH
MOISTURE NOT FAR AWAY SHOULD SEE GOOD MOISTURE TRANSPORT INTO
NORTHEAST KANSAS BY WEDNESDAY MORNING. THIS SHOULD SET THE STAGE FOR
SOME LOCALLY HEAVY RAINFALL ESPECIALLY ACROSS EAST CENTRAL KANSAS.
WEDNESDAY LOOKS LIKE ONE OF THE COOLER DAYS OF THE WEEK AS HIGHS
WILL BE MAINLY IN THE UPPER 70S TO LOWER 80S.

MADE LITTLE CHANGE TO THE EXTENDED AS BEST CHANCE OF THUNDERSTORMS
LOOKS LIKE FRIDAY AS A UPPER TROUGH MOVES ACROSS THE NORTHERN AND
CENTRAL PLAINS SWEEPING ANOTHER FRONT ACROSS KANSAS.

TEMPERATURES WILL BE MAINLY IN THE 80S FOR HIGHS THURSDAY THROUGH
SUNDAY. CONSENSUS OF MODELS STILL POINTING TO A DRY WEEKEND FOR THE
CWA.

53

&&

.AVIATION...

A FEW ROUND OF CONVECTION ARE LIKELY THROUGH THE MID MORNING HOURS
AND HAVE CONVECTION IN UNTIL ABOUT 15Z. WITH OUTFLOWS FROM
THUNDERSTORMS WINDS WILL BE VARIABLE THROUGH EFFECTIVE COLD FRONT
WILL MOVE THROUGH THE TAF SITES IN THE 20Z TO 23Z PERIOD.
CONVECTION WILL AGAIN BE POSSIBLE DURING THIS PERIOD AND INTO THE
EVENING HOURS. VFR EXPECTED OUTSIDE OF CONVECTION. SOME MVFR VSBYS
AND ISOLD IFR VSBYS LIKLEY WITH THE CONVECTION.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 8, 4:24 AM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
424 AM CDT MON AUG 8 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-090930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
424 AM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE OUTLOOK
AREA. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SOME OF THE
STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
HAZARDS. IN ADDITION LOCALLY HEAVY RAINFALL IS POSSIBLE WHICH MAY
LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH FRIDAY NIGHT. STRONG
GUSTY WINDS AND SOME LOCALIZED FLOODING FROM THE HEAVY RAINFALL
WILL BE THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Aug 8, 12:39 AM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1239 AM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     HEAVY RAIN       JUNCTION CITY           39.03N 96.83W
08/08/2011  M2.65 INCH       GEARY              KS   PUBLIC

            STORM TOTAL

&&

JL
Local storm report, Aug 8, 12:57 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1257 AM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 AM     TSTM WND GST     COFFEY COUNTY AIRPORT   38.30N 95.73W
08/08/2011  M62 MPH          COFFEY             KS   AWOS

&&

JL
Local storm report, Aug 8, 1:05 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
105 AM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND GST     5 SSW BETO JUNCTION     38.36N 95.76W
08/08/2011  E60.00 MPH       COFFEY             KS   EMERGENCY MNGR

&&

JL
Local storm report, Aug 8, 1:18 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
118 AM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     TSTM WND DMG     4 W ESKRIDGE            38.86N 96.18W
08/08/2011                   WABAUNSEE          KS   EMERGENCY MNGR

            LARGE TREE DOWN ACROSS K-99 NEAR LAKE WABAUNSEE

&&

JL
Special weather statement, Aug 8, 1:39 AM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
139 AM CDT MON AUG 8 2011

KSZ008-080715-
REPUBLIC-
139 AM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC COUNTY...

THROUGH 215 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH
ACROSS PORTIONS OF WESTERN REPUBLIC COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND WIND GUSTS TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE REPUBLIC AND SCANDIA.

&&

LAT...LON 3991 9793 3999 9793 3998 9768 3973 9768
      3974 9794 3990 9794
TIME...MOT...LOC 0639Z 276DEG 19KT 3987 9789
Special weather statement, Aug 8, 4:24 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
424 AM CDT MON AUG 8 2011

KSZ008-020-081000-
CLOUD-REPUBLIC-
424 AM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC AND NORTHERN CLOUD
COUNTIES...

THROUGH 500 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
55 MPH ACROSS PORTIONS OF REPUBLIC AND NORTHERN CLOUD COUNTIES.
THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 50
MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE COURTLAND...SCANDIA...NORWAY...BELLEVILLE...
MUNDEN...NARKA...CUBA...AGENDA AND CLYDE.

&&

LAT...LON 4000 9737 3954 9737 3964 9794 4001 9793
TIME...MOT...LOC 0924Z 286DEG 46KT 4017 9782 3991 9792
          3975 9809

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:09 PM CDTSpecial Weather StatementTOPGeary36 min
Aug 7, 10:26 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley49 min
Aug 7, 10:31 PM CDTSpecial Weather StatementTOPOttawa29 min
Aug 7, 10:42 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Geary, Ottawa48 min
Aug 7, 10:48 PM CDTFlash Flood WarningTOPClay, Cloud, Dickinson, Ottawa3 hr
Aug 7, 10:54 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee51 min
Aug 7, 11:04 PM CDTSevere Thunderstorm WarningTOPGeary, Wabaunsee26 min
Aug 7, 11:21 PM CDTFlash Flood WarningTOPDickinson, Geary, Riley, Wabaunsee114 min
Aug 7, 11:23 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris42 min
Aug 7, 11:28 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Riley, Wabaunsee47 min
Aug 7, 11:42 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Shawnee, Wabaunsee48 min
Aug 7, 11:51 PM CDTFlash Flood WarningTOPOsage, Shawnee, Wabaunsee114 min
Aug 8, 12:12 AM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee33 min
Aug 8, 12:13 AM CDTFlash Flood WarningTOPGeary, Lyon, Morris, Wabaunsee90 min
Aug 8, 12:36 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage54 min
Aug 8, 1:39 AM CDTSpecial Weather StatementTOPRepublic36 min
Aug 8, 1:58 AM CDTAreal Flood AdvisoryTOPRepublic, Washington62 min
Aug 8, 4:24 AM CDTSpecial Weather StatementTOPRepublic36 min
Aug 8, 5:09 AM CDTSpecial Weather StatementTOPWashington36 min
Aug 8, 5:41 AM CDTSpecial Weather StatementTOPPottawatomie34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.